Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 10, NWS Norman, OK

February 22, 2000Foard County, Hardeman County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Feb 22, 2000, 3:25 PM CST for Foard County, Hardeman County, Wilbarger County, Texas. It was in force for 50 min. 7 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 22, 2000, 3:25 PM CST (21:25 UTC)
Expired
Feb 22, 2000, 4:15 PM CST
In force
50 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Foard County, TX, Hardeman County, TX, Wilbarger County, TX

What was reported inside it

TimeReportWhereRemark
Feb 22, 3:29 PM CSTHail 0.75Chillicothe, TX
Feb 22, 3:35 PM CSTHail 1Chillicothe, TX
Feb 22, 3:45 PM CSTTornado F0Vernon, TXThis tornado developed in the open country, 5 miles west-northwest of Vernon, and traveled 1 mile before becoming wrapped in rain. The tornado continued to track for approximately one mile before lifting. No damage was reported.
Feb 22, 3:45 PM CSTHail 1Vernon, TX
Feb 22, 3:58 PM CSTHail 1Vernon, TXHail between the size of dimes and quarters fell on US 283 just north of Vernon for about 12 minutes.
Feb 22, 4:05 PM CSTHail 0.75Crowell, TX
Feb 22, 4:05 PM CSTHail 0.75Vernon, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 2:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 222126
SVROKC
TXC155-197-487-222215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CST TUE FEB 22 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOARD COUNTY IN NORTHERN TEXAS
  HARDEMAN COUNTY IN NORTHERN TEXAS
  WESTERN WILBARGER COUNTY IN NORTHERN TEXAS

* UNTIL 415 PM CST

* AT 325 PM CST...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 3 MILES SOUTHEAST OF CHILLICOTHE TO 5 MILES
  NORTHWEST OF THALIA TO 13 MILES SOUTHWEST OF THALIA...MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHILLICOTHE...LOCKETT...MEDICINE
  MOUND...ODELL...RAYLAND...THALIA AND VERNON

HAIL RANGING FROM THE SIZE OF NICKELS TO GOLFBALLS...AND WIND GUSTS 
TO AT LEAST 60 MPH ARE LIKELY.

LAT...LON 3429 9957 3402 9966 3383 9968 3385 9927
          3404 9926 3440 9932
ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:00 PM CST, 25 minutes earlier.

Area forecast discussion, Feb 22, 3:00 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CST TUE FEB 22 2000

DRYLINE TAKING SHAPE ACROSS EASTERN THIRD OF TEXAS PANHANDLE THIS
AFTERNOON AND THIS WILL HELP TO FOCUS CONVECTION THROUGH THIS
EVENING.  MORE BREAKS IN CLOUD COVER ACROSS WESTERN OKLAHOMA AND
TEXAS COUNTIES WILL RESULT IN BETTER INSTABILITY THERE AS COLDER
AIR IN THE MID-LEVELS ARRIVES WITH SHORTWAVE.  BETTER SHEAR PROFILE
ACROSS MAINLY TEXAS COUNTIES...ALONG WITH BETTER INSTABILITY WILL PRODUCE
BEST CHANCE OF ROTATING STORMS THERE.  CLOUD COVER ACROSS CENTRAL
OKLAHOMA AND PRECIP WILL LIMIT CHANCES FOR SEVERE WEATHER BUT THREAT
OF MAINLY HAIL WILL BE POSSIBLE THROUGH ~6Z.

EXPECT STORMS TO MORE WIDESPREAD LATE THIS AFTERNOON AND EVENING
AS BEST LIFT ASSOCIATED WITH UPPER LOW APPROACHES AREA.  LOCALLY
HEAVY RAINFALL MAY ALSO OCCUR AS PW VALUES ARE RUNNING FAIRLY HIGH FOR
THIS TIME OF YEAR AND RELATIVELY SLOW MOVEMENT OF UPPER LOW.  STORM
OVER ROGER MILLS COUNTY PRODUCED .33 INCHES OF RAIN IN ABOUT 20
MINUTES.

WILL KEEP A CHANCE OF POPS IN FORECAST FOR MAINLY WEDNESDAY MORNING
AS MODELS IN AGREEMENT OF KEEPING HIGH RH'S ACROSS NORTH CENTRAL
OKLAHOMA...HOWEVER BEST LIFT WILL BE WELL TO THE EAST.

WEDNESDAY NIGHT AND THURSDAY APPEAR TO BE QUIET AT THIS POINT BEFORE
NEXT SYSTEM BRINGS A CHANCE FOR RAIN LATE THURSDAY INTO FRIDAY.
MAY HAVE TO DEAL WITH ANOTHER SEVERE WEATHER EVENT LATE THURSDAY
INTO FRIDAY WITH NEXT PACIFIC SYSTEM.  HOWEVER...CURRENT TIMING ON
THIS SYSTEM MAY LIMIT SEVERE WEATHER ACROSS CWA.  WILL GENERALLY KEEP
FORECAST FOR SATURDAY DRY FOR NOW.

NUMBERS SUBJECT TO CHANGE
FCSTID = 6/BT
OKC   51  67  43  72/  90  20   0   0
HBR   45  69  38  72/  70  10   0   0
SPS   48  73  42  76/  70  10   0   0
GAG   43  63  34  70/  70  20   0   0
PNC   51  62  41  70/  90  30   0   0
DUA   54  70  45  72/  90  20   0   0

.OUN...
OK...SEVERE THUNDERSTORM WATuCH UNTIL 1Z FOR WESTERN-THIRD OF OK.
TX...SEVERE THUNDERSTORM WATCH UNTIL 1Z FOR WESTERN NORTH TEXAS.

In the hours before

Special weather statement, Feb 22, 12:30 PM CST, 2 hours 55 minutes before
OKZ004>048-050>052-TXZ083>090-222100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CST TUE FEB 22 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER MUCH OF WESTERN NORTH TEXAS AND A SMALL PART OF
SOUTHERN OKLAHOMA. THE MODERATE RISK AREA IS EAST AND SOUTH OF A
LINE FROM KNOX CITY... TO VERNON... TO WALTERS... TO MARIETTA. THERE
IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER MUCH OF OKLAHOMA AND THE REMAINDER OF WESTERN NORTH
TEXAS.

.DISCUSSION...A SURFACE LOW PRESSURE CENTER LOCATED OVER SOUTHEAST
COLORADO EARLY THIS AFTERNOON IS EXPECTED TO MOVE INTO NORTHWEST
OKLAHOMA TONIGHT. MEANWHILE... A TRAILING DRYLINE BECOMING
ESTABLISHED IN WESTERN TEXAS WILL MOVE INTO WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS BY LATE EVENING... AND INTO CENTRAL OKLAHOMA
LATE TONIGHT. AN UPPER AIR LOW PRESSURE SYSTEM OVER NEW MEXICO WILL
BE MOVING INTO WEST TEXAS THIS EVENING.

MEANWHILE... STRONG SOUTH WINDS ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS WILL CONTINUE TO DRAW LOW LEVEL MOISTURE NORTH INTO THE AREA.

A LAYER OF WARM AIR ALOFT...OR CAPPING INVERSION... ACROSS CENTRAL
OKLAHOMA HAS BEEN SUPPRESSING ANY SIGNIFICANT SHOWER AND THUNDERSTORM
ACTIVITY THROUGH MIDDAY. HOWEVER... AS COLDER AIR ALOFT SPREADS EAST
DURING THE AFTERNOON... THE CAPPING INVERSION WILL WEAKEN. SCATTERED
THUNDERSTORMS DEVELOPING OVER WESTERN OKLAHOMA EARLY THIS AFTERNOON
WERE EVIDENCE THAT THE CAP WAS BEGINNING TO WEAKEN.

MORE ORGANIZED AND STRONGER STORMS ARE EXPECTED TO DEVELOP IN THE
VICINITY OF THE DRYLINE DURING THE AFTERNOON AND EVENING HOURS. THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG WINDS.
HOWEVER... ISOLATED TORNADOES WILL ALSO BE POSSIBLE... MAINLY IN
THE MODERATE RISK AREA WHERE THE INSTABILITY IS EXPECTED TO BE THE
GREATEST.

THE STORMS ALONG THE DRYLINE ARE EXPECTED TO DEVELOP INTO AN
EXTENSIVE SQUALL LINE DURING THE EVENING HOURS AS THEY PROGRESS EAST
INTO CENTRAL OKLAHOMA.

WIDESPREAD CLOUD COVER OVER OKLAHOMA AND WESTERN NORTH TEXAS...
ALONG WITH EMBEDDED SHOWERS AND THUNDERSTORMS... HAS LIMITED THE
AMOUNT OF HEATING DURING THE DAY. THIS HAS RESULTED IN RATHER
MARGINAL INSTABILITIES THUS FAR ACROSS THE AREA. HOWEVER... THE
AIRMASS IS EXPECTED TO BECOME MORE UNSTABLE... MAINLY IN WESTERN
NORTH TEXAS... AS CLOUD COVER DECREASES AND TEMPERATURES ALOFT COOL.

EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS THE AREA SHOULD BE
ALERT TO CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER UPDATES.

CJS
Local storm report, Feb 22, 2:18 PM CST, 1 hour 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
218 PM CST TUE FEB 22 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0212 PM    STRONG CITY               OK   .88 INCH HAIL
02/22/00   ROGER MILLS

CW
Local storm report, Feb 22, 2:41 PM CST, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
241 PM CST TUE FEB 22 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 PM    12 SW OF CROWELL          TX   .75 INCH HAIL
02/22/00   FOARD

CW
Local storm report, Feb 22, 2:54 PM CST, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
254 PM CST TUE FEB 22 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0247 PM    CROWELL                   TX   .88 INCH HAIL
02/22/00   FOARD

CW
Local storm report, Feb 22, 3:04 PM CST, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CST TUE FEB 22 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    CR
OWELL                   TX   1.75 INCH HAIL
02/22/00   FOARD

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:18 PM CSTSevere Thunderstorm WarningOUNFoard, Hardeman42 min
Feb 22, 2:55 PM CSTSevere Thunderstorm WarningOUNFoard, Hardeman35 min
Feb 22, 3:12 PM CSTSevere Thunderstorm WarningOUNKnox48 min
Feb 22, 3:48 PM CSTTornado WarningOUNWilbarger27 min
Feb 22, 4:13 PM CSTSevere Thunderstorm WarningOUNWilbarger47 min
Feb 22, 5:02 PM CSTSevere Thunderstorm WarningOUNWichita, Wilbarger43 min
Feb 22, 5:08 PM CSTTornado WarningOUNArcher, Wichita37 min
Feb 22, 5:42 PM CSTSevere Thunderstorm WarningOUNWichita38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.